Health Advice

/

Health

Spasms may be unrelated to angioplasty

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 71-year-old male. I had a heart attack at age 50, and my doctor inserted four stents in my heart. I was overweight at that time, and the doctor told me if I do not change my lifestyle, I will need open heart surgery in five years. I lost 40 pounds and changed my diet and started exercising. Two years ago, another stent was inserted in LAD by my cardiologist. Since this date I have had heart spasms mostly at night during sleep that wake me up and last about four to five hours. Nitroglycerin is not effective. This can occur two to three times a month. Since 2000, the doctors have done six angiogram procedures. Could these angioplasties have cause side effects like the heart spasms I am having? I have gone back to my cardiologist, who has not been able to identify the cause. I am otherwise in good health.

Please help me determine what causes these heart spasms in my chest. My doctor has prescribed a muscle relaxant. This helps, but I still have spasms at night. One other factor that might be important is that the heart spasms occur more on weekend nights, and I don't exercise on the weekends. -- M.B.

ANSWER: In angioplasty, a blockage in one of the heart arteries is opened by a balloon. It is usually accompanied by placement of a stent, which prevents the artery from closing again and provides better long-term results.

Coronary arteries can develop spasm, and while this can happen in a person with no blockages in the heart, spasm is much more likely in a person with some heart blockages. There are reports of people developing spasm in an artery with a stent, usually just past the area where the stent is. Nitroglycerine is usually effective for spasm, but there are other treatments, such as calcium channel blockers. Spasm can be definitively diagnosed by an EKG during the spasm, or by seeing the spasm during an angiogram.

However, I am not at all sure that you have spasm of the coronary arteries. There are many other conditions that can cause similar feelings in the chest. Acid reflux and esophageal spasm can mimic heart pain. Four to five hours duration is much more likely to be something like reflux than it is coronary artery vasospasm, which normally lasts five to 15 minutes. I think it's time for you to talk to your doctor about other possible causes.

DEAR DR. ROACH: Can taking 10 mg of prednisone per day for three weeks affect antibody testing for an HIV test? -- Anon.

ANSWER: No, prednisone does not lower antibody levels significantly. The HIV test is extremely sensitive, and if the person being tested has been infected for more than three weeks or so, the test is likely to be positive. Positive antibody tests are confirmed with a Western blot test, which is very specific.

 

Except in cases of very recent exposure, a negative HIV test using the latest technology means that the person being tested really does not have HIV. There are very few exceptions. However, a positive test needs to be considered with a person's risk factors. In a person with no risk factors, even a very good test like the HIV test will still have a few false positives, so a test for the virus itself is usually done. This is called a viral load test, which looks at the RNA of the HIV virus.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2021 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Nest Heads Dave Whamond Aunty Acid Dinette Set Jeff Danziger For Heaven's Sake